Warning on Qualaquin for leg cramps.
The FDA warned against off-label use of the malaria drug quinine sulfate (Qualaquin) to treat nighttime leg cramps, saying that it has caused life-threatening reactions such as thrombocytopenia.
"Health care professionals and patients should be aware that [the] FDA has not approved the use of Qualaquin for the treatment or prevention of nighttime leg cramps," Dr. Edward Cox, director of the FDA's Office of Antimicrobial Drug Products, said in a written statement.
Approved in 2005 to treat malaria, Qualaquin has not been evaluated for safety and efficacy in any other condition. The drug's label prominently cautions against use for nocturnal cramps and highlights the potential for serious side effects, including thrombocytopenia and other hematologic conditions and cardiac arrhythmias. Qualaquin is the only approved version of the drug in the United States.
This is not the first time the FDA has expressed concern about the unapproved use of quinine sulfate. In late 2006, the FDA ordered at least eight manufacturers to stop making unapproved versions of the drug, noting that serious side effects could occur with use of the products.
At that time, the FDA said the vast majority of the 4 million prescriptions written for quinine sulfate each year were for off-label uses, including nocturnal leg cramps, restless leg syndrome, and other myotonic disorders. The agency in 2006 also said that since 1969, it had received 665 reports of adverse events associated with quinine sulfate use, including 93 deaths.
From just after Qualaquin's approval until October 2008, there were 38 cases of serious side effects associated with quinine sulfate, according to the FDAs latest tally. Twenty-four of those in-stances were life threatening, and there were two deaths.
Qualaquin's manufacturer, AR Scientific Inc. of Philadelphia, is developing an FDA-mediated risk evaluation and mitigation strategy to fully inform physicians and patients about the potential dangers. The company also is issuing a letter to health care providers warning about the risk of serious and life-threatening hematologic side effects of this drug.
--From staff reports
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||NEWS FROM THE FDA|
|Publication:||Internal Medicine News|
|Date:||Aug 1, 2010|
|Previous Article:||Buprenorphine patch approved.|
|Next Article:||REMS to include prescriber education.|